Minnesota, 2019

Hail in Minnesota, July 25, 2019

July 25, 2019 · NWS FGF · 2 events in 2 counties and zones

A line of thunderstorms developed along a cold front over northwest Minnesota during the afternoon of July 25th. One particularly strong cell produced quarter sized hail southeast of Roseau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A line of thunderstorms developed along a cold front over northwest Minnesota during the afternoon of July 25th. One particularly strong cell produced quarter sized hail southeast of Roseau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 25, 12:01 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 25, 12:01 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
101 PM CDT Thu Jul 25 2019

.MESOSCALE DISCUSSION...
Issued at 101 PM CDT Thu Jul 25 2019

Convective initiation has occurred along the front in northwest
Minnesota and eastern North Dakota this afternoon. Convective
inhibition remained high across the area this morning which has
limited surface based convective development. There has been lessing
in the inhibition this afternoon along and near the cold front with
CIN values more around -20 J/kg versus the -300 J/kg present
earlier. Main severe threat will develop later this afternoon into
the evening as the CIN continues to erode to allow surface based
convection.

Instability is increasing ahead of the front with MU CAPE values in
the 2000 to 4000 J/kg range and ML CAPE in the 2000 to 3000 J/kg
range. So there is plenty of instability for convection. Shear is
low to moderate dependent on location with low shear present ahead
of the front with higher moderate shear near and behind the front.
DCAPE is also high today with values above 1000 J/kg present which
means there is potential for high downdraft winds.

Multicellular storms are expected along and ahead of the front this
afternoon and evening. The main severe threat will be later this
afternoon into the evening once the cap erodes. Tornadoes are
possible near the front, but the overall threat is low. The main
threats today will be for wind up to 60 mph and hail up to 1.5
inches. Some larger hail up near 2 inches could be possible if
a surface based storm can sustain itself or go supercellular.

&&

.UPDATE...
Issued at 1132 AM CDT Thu Jul 25 2019

Adjustment to PoP/Wx to better reflect redevelopment along
frontal zone in our west and potential for isolated development
further east through the afternoon. Best coverage still expected
across MN in the evening period transitioning east overnight
tonight. Destabilization underway across our central and western
CWA, though ML CINh has yet to completely weaken. Concern that
severe potential could be more into the early afternoon period
for ND as we continue to destabilize along/ahead of front and CAP
weakens. At the same time, threat in ND would possibly end before
6PM, while in MN (where threat could be higher) would be more in
the evening period. Shear is still borderline through afternoon
(better in the evening), but effective shear near warm/cold front
interactions could be locally enhanced and supportive of brief
organized cells (as indicated by short UH tracks on HREF). As
activity spreads east there could be a trend towards
clustering/better organization this evening if shear increases as
advertised with LLJ.

UPDATE Issued at 647 AM CDT Thu Jul 25 2019

A bit more shower activity along the Red River Valley than
expected, so adjusted POPs accordingly.

&&

.SHORT TERM...(Today through tomorrow)
Issued at 328 AM CDT Thu Jul 25 2019

Thunderstorms and their strength will be the challenges for the
period.

The main upper low is still making its way from Alberta into
Saskatchewan, but conditions are already becoming more active
across our area. Some showers have been going up in the Red River
Valley in the warm air advection out ahead of the main wave.
Stronger thunderstorm activity is still out with the main front in
north central ND. So far CAMs have been showing a decrease in
intensity as it moves east into our area, but we do have the low
level jet picking up over eastern SD and good MU CAPE will shift
east, so not sure how much decrease we will see. For now bumped up
POPs this morning for a while, then have activity fizzling a bit
before afternoon heating and the front coming in brings the next
round of convection. The CAMs still break out some fairly vigorous
cells from southeastern ND into northwestern MN along the boundary
as peak heating arrives, with CAPE values up around 2000-3000 J/kg
pooling along the boundary. Deep layer bulk shear this afternoon
is not very impressive at 20-30 kts, but increase into the 30-40
kt range around 00Z. There will also be some localized vorticity
along the frontal boundary that could bring some surprises. Will
continue to message severe potential this afternoon and evening.

Tonight, the front washes out a bit as the upper low continues to
dig across southern Canada. With cloud cover and southwest winds
overnight lows will not drop too much and stay in the 60s. Friday,
the true cooler air arrives at least in the northern counties, and
upper low continues to dig into northern MN. With daytime heating
and cold pool aloft did put some low POPs for showers and
isolated thunderstorms in our northeastern counties, but CAPE will
be minimal and the center of the upper low far enough north so
think at this point there will be not much severe threat.

.LONG TERM...(Friday night through Wednesday)
Issued at 328 AM CDT Thu Jul 25 2019

Surface high pressure dominates on Friday night and into Saturday
ahead of another low pressure system.

For Sunday...a vigorous wave crosses the area with chances for
showers or storms.  Behind the system...cooler and drier air slides
south under Canadian high pressure...bringing more tranquil
conditions to start the work week. However...a weak wave crosses the
southeast corner of North Dakota the for Tuesday night into
Wednesday bringing a slight chance for precipitation...but for the
most part the overall pattern will remain fairly tranquil.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 101 PM CDT Thu Jul 25 2019

Clusters of thunderstorms along a line from far northwest MN,
within the vicinity of KGFK extending south just west of KFAR are
moving east. This activity will continue to spread into MN
through the afternoon, then east of KBJI later this evening. Brief
MVFR conditions within thunderstorm activity possible, and a few
stronger storms possible with large hail/brief strong winds in
excess of 40kt can't be ruled out. Those impacts are still too
uncertain to include in TAFs, but will monitor. A cold front
(responsible for current activity) will move through the region
through this evening with winds shifting to the west and
eventually decrease this evening. With frontal passage gusts
17-23kt possible (outside of thunderstorm impacts).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

MESOSCALE...NC
UPDATE...DJR
SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...DJR
Hazardous weather outlook, Jul 25, 3:13 AM CST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
413 AM CDT Thu Jul 25 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027>030-038-039-
049-052-053-260915-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh County-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-
413 AM CDT Thu Jul 25 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible across southeastern
North Dakota and western Minnesota, with more isolated activity
in far northeastern North Dakota. The main hazards will be large
hail up to ping pong ball size and damaging wind gusts up to 60
mph. Isolated tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional showers and isolated thunderstorms are possible in
northwestern Minnesota Friday, but severe weather is not expected.

Showers and thunderstorms will be possible again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ006-007-014-015-024-026-054-260915-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh County-
413 AM CDT Thu Jul 25 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Showers and a few thunderstorms will be possible, but the
probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will be possible again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 25, 11:55 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1255 PM CDT Thu Jul 25 2019

NDZ038-039-251830-
Barnes ND-Cass ND-
1255 PM CDT Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS AND
NORTHEASTERN BARNES COUNTIES UNTIL 130 PM CDT...

At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pillsbury, or 19 miles northeast of Valley City, moving east at 20
mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Page around 125 PM CDT.
  Ayr around 130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4702 9798 4724 9784 4724 9773 4721 9738
      4692 9750
TIME...MOT...LOC 1755Z 285DEG 17KT 4715 9777

TG

The radar

The Fargo/Grand Forks radar (KMVX), 181 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Roseau

When
July 25, 1:15 PM CST to 1:20 PM CST
Where
Roseau County, 1.66 mi SSE of Pencer
Measured
1 in hail
Reported by
Public
Coordinates
48.680, -95.610

The hail was mostly pea to dime size.

Hail, Lake of the Woods

When
July 25, 2:00 PM CST
Where
Lake of the Woods County, 3.43 mi NW of Baudette Intl Arpt
Measured
0.75 in hail
Reported by
Social Media
Coordinates
48.760, -94.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832789, 832790.